Stress and Lupus Flare: Hi everyone, I’m new to the... - LUPUS UK

LUPUS UK

27,035 members23,113 posts

Stress and Lupus Flare

Spotty-ewe
Spotty-ewe

Hi everyone,

I’m new to the community although I was diagnosed with Lupus 6 years ago following a head to toe rash as a reaction to Terbinafine. However it appears I’ve had it most of my life with unexplained problems such as a malfunctioning gall bladder which was removed when I was 25 and two unexplained miscarriages at 20 weeks and 22 weeks when I was 24 years old and 25 years old. I’ve suffered migraines, nausea and fatigue all my adult life again without explanation so the diagnosis at least explained a lot of my past problems. I have recently been going through a very stressful time and a rash has started up again. I’m using Dermavate and it is slowly subsiding but haven’t increased my Hydroxychloroquine dose. I’m assuming the stress has triggered the rash. Has anybody else experienced this and if so are there any dietary or other tips you can give to help reduce the risk of more spots/rash?

11 Replies
oldestnewest

Hello, Spotty-ewe. I can relate to so much in your post! I was diagnosed four years ago also following a horrific reaction to terbinafine, I was scarlet from head to toe. I’ve been taking hydroxychloroquine since then and, apart from the odd small patch, I’ve been clear until this summer when it came back. It started on my face too, which had been spared previously, and spread down my arms. It is now fading slowly but I’ve been uncomfortable all summer. I have had some stressful events this year but we were on holiday in France in June and I’m sure the extremely hot weather there did not help. Like you I use dermovate, although it works so slowly I often wonder if it’s worth it. I haven’t increased the hydroxychloroquine as I’m afraid to exceed the guidelines for the weight ratio. I have tried to identify a trigger food or product but can’t think of anything out of the ordinary. Whereabouts are you? I’m in Scotland and the early summer here was warmer and sunnier than usual so that may have had some bearing on things too. Hope things improve for you soon and I’m sure you’ll find help and tips on this site. And most of all support to find you’re not alone!

Spotty-ewe
Spotty-ewe in reply to Barbara17

Hi Barbara, Thanks so much for your reply. I’m really sorry to hear you’ve experienced the horrific reaction to Terbinafine too. Mine was incredibly itchy which drove me mad. Was yours? I was on Terbinafine for a month before the rash started which escalated on the flight to Vancouver Island and spread from my chest and back to my head and right down to toes during the 3 weeks we were there. So instead of staying with friends in the north of the island as planned we stayed near Victoria and doctors/dermatologists etc. Back home (in south Scotland) I was diagnosed with SLE. Yes, this year the spring and early summer were great and my husband and I did a lot of walking so that might have contributed along with the stress we’ve had this year. That’s awful that your recent rash started on your face. Mine started on my chest and back again and so far the Dermavate is helping. I hope you get yours sorted soon. My rheumatology dept have told me to let them know if the rash spreads or doesn’t die down so they can do blood tests. Do you have a helpline in your local Rheumatology dept? Thanks again for your reply, and I hope your rash dies down soon, especially now we are getting more rain than sun.

Barbara17
Barbara17 in reply to Spotty-ewe

Again so many similarities. It was hellish as I’m sure you know. I went on a river cruise (with the blessing of the dermatologist) but it was a complete waste of money as I had to cover from top to toe and hide from the sun! Fortunately my face was spared that time. I had been on terbinafine for a month too and it took me some time to realise that was the problem. Not helped by numerous doctors telling me that I was ‘over the worst’ as it spread all over my body. Once I got to dermatology in Edinburgh things started to improve and I do have regular appointments there. The first time it took all of six months to clear up completely. At the moment ‘my’ dermatologist is on maternity leave and I’m not convinced that the replacement has the faintest idea about scle. I did visit my gp this time who did blood tests and she says everything is normal - or what passes as normal for me. I have a very low white cell count. But I can see now that it is clearing. My face, back, arms were the worst affected this time and at times it was madly itchy. It’s particularly annoying it’s on my face as that is one place you just can’t cover.

I also have Sjögren’s syndrome whIch used to cause a lot of joint pain and that has been helped greatly by the hydroxychloroquine.

And like you I’ve had my gall bladder removed.

Hope things continue to improve for you too.

Spotty-ewe
Spotty-ewe in reply to Barbara17

Yes, I know what you mean by the holiday being a waste of money. I felt the same in Canada. My face was covered that time which was very embarrassing and I found myself telling everybody we met that it wasn’t contagious just an allergy reaction! I’m in Dumfries and our hospital doesn’t have a full time dermatologist so the one I saw when we returned from Canada had been brought out of retirement! I no longer see a derm just the rheumatologist every 6 months and I’ve seen 4 different ones over the 6 years since diagnosis. I too have Sjogren’s and I also find the Hydroxychloroquine helps in many ways - thank goodness. I’m on the Bristol make, are you? I read in one of the posts somebody saying they have a reaction to the Bristol brand. I don’t think I’ve ever had any other brand, but apart from developing 2 floaters (1 in each eye) since being on it, which might be totally unrelated anyway, I’ve had no other side-effects. Take care Barbara, and thanks again for your replies.

Barbara17
Barbara17 in reply to Spotty-ewe

I take Zentiva. I’m always worried they’ll stop supplying it on the nhs as I believe it’s one of the more expensive brands. Good to know you can tolerate Bristol. I’ll ask for that if Zentiva becomes a problem. Up to now my eyes are ok.🤞

Keep in touch. This is such a good forum as it makes you realise you’re not alone. Or a freak!

Spotty-ewe
Spotty-ewe in reply to Barbara17

I’ll keep my fingers crossed for you too that your eyes remain okay and that you can keep getting the Zentiva on nhs.

Yes we must keep in touch. So good to know somebody else is out there who really understands. Take care.

Hello Spotty-ewe. Yes stress does affect lupus, each time I have been in remission and then have a stressful time the lupus kicks in with a vengence. If you have stress I hope it resolves soon

Spotty-ewe
Spotty-ewe in reply to GERY

Thanks for that Gery - good to know. My rheumatologist never admits stress can exacerbate the condition or bring it out of remission but just looks at me and says nothing when I suggest such a thing. So thanks for the reassurance I’m not imagining things, and thanks for your kind wishes.

I was on Hydroxychloroquine for 14 years far to long for my Scleraderma but it has damaged my eyes. Make sure you get your eyes checked regular (every year) as i am now registered partially sighted. I no longer take it.

Spotty-ewe
Spotty-ewe in reply to galaxie

I’m so sorry to hear that Hydroxychloroquine has damaged your eyes, Galaxie. I’m on the Bristol brand and now take only 1 tablet 3 times per week. Apart from a floater in each eye I’ve had no problems as yet, but I’ve only been on it for 6 years although I was on 2 tablets daily for a long time. Thanks for the warning and advice to keep my eyes checked. They do actually call me once per year for an eye test so hopefully they’ll catch anything going wrong. Have you anything to replace the Hydroxychloroquine? Look after yourself Galaxie.

They offered steroids but i did not want them.

You may also like...